Symptom might warrant a reassessment of treatment, experts suggest
MONDAY, Oct. 12 (HealthDay News) -- Breast tenderness in women taking estrogen/progestin hormone replacement therapy could signal increased chances of developing breast cancer, a new study says.
Women taking estrogen plus progestin who reported developing breast tenderness after starting the hormone therapy were 48 percent more likely to develop invasive breast cancer than women on hormone therapy who did not experience breast tenderness.
Researchers said more study is needed before they would recommend that women who experience this symptom discontinue taking the hormones. But women who develop breast tenderness might want to reassess if the hormones are really necessary to control their menopausal symptoms.
"It's too soon to tell women to quit their hormone therapy, but it is something for women to think about in balancing the risks versus the benefits," said the study's lead author, Dr. Carolyn J. Crandall, a clinical professor of general internal medicine and health services research at the David Geffen School of Medicine at the University of California, Los Angeles.
"Breast tenderness is a symptom that may be a risk marker for breast cancer," she said.
The study is in the Oct. 12 issue of the Archives of Internal Medicine.
Researchers used data from the Women's Health Initiative, a landmark federal study that was halted in 2002 after investigators determined that hormone replacement therapy increased the risk for heart attack, stroke and invasive breast cancer.
Since then, most women have been advised to use hormone replacement therapy -- which physicians now call menopausal hormone therapy -- either not at all or for the shortest duration possible to get them through their most uncomfortable menopausal symptoms, usually hot flashes, Crandall said. Women are strongly advised to avoid taking horm
All rights reserved